Prolonging Withdrawal Syndromes
"I could ring your neck! What is this 72 hour garbage you are preaching about. It is not getting any better! You lied to me from day one!" This warm greeting was thrust upon me on a Sunday night by an irate clinic participant. Sure, she had reason to be mad. After all, being in constant withdrawal for five days is enough to make any person lose their composure.
While she had every right to be angry, it was aimed at the wrong person. She had only herself to blame for this prolonged agony. For unlike the majority of people in her group, she did not throw out her cigarettes during the clinic session Tuesday night. Instead, she had a couple of cigarettes that evening. Then on Wednesday she took a couple of sticks of Nicorette chewing gum. I then told her that due to the administration of nicotine from the cigarettes and then the gum, she was back at square one. She was angry at me then, too. She wanted to know what right I had to tell her she was failing. But she said she would throw out the cigarettes and get rid of the gum.
Unfortunately for her, she did not dispose of the gum and continued to chew a couple of sticks a day. The next three days were horrendous. Every night she came back to the meeting and complained bitterly. But this is nothing out of the ordinary, many people are suffering in the initial three days. On Saturday, she still complained of bitter symptoms. But she knew that she quit a day late, so this too could have been expected. But by Sunday, it should have been getting better. It was not though, and she was fuming.
I told her the gum was prolonging the withdrawal process. "But it's only a couple of sticks, and it's not like I am smoking." It was her failure to recognize this point that was causing all of her problems. Chewing the gum was exactly like taking a couple of puffs. She was administering a small amount of nicotine - not enough to reach the peak nicotine level she desired, but just enough to reinforce her addiction and cause chronic withdrawal symptoms.
After the explanation she was still defiant. She would not accept that the nicotine gum was causing her problem. The next day, though, she came back to the clinic. All of the other participants had successfully overcome the first weekend. They all talked about how they still occasionally desired a cigarette but no longer were suffering the powerful cravings they had encountered the first few days. As usual, they were visibly calmer and enthusiastic about the progress they had made.
Almost everyone in the group expressed similar sentiment. Everyone except our friend with the gum, who still complained bitterly. And she still insisted she needed a cigarette or the gum to make quitting possible and bearable. In the beginning of the meeting she tried to monopolize the discussion. But soon she realized the group had no desire to sit and listen to her complain of the horrors of quitting. It was history to them, and they had more pertinent issues to address.
Finally, after sitting and listening to all the positive feeling expressed by her other classmates, she started to realize that she was the only one suffering. Our predictions of easing of withdrawal after 72 hours were true. And the only difference between her and the other group members was her first few cigarettes and her subsequent nicotine gum use.
Quitting smoking should be done in a manner which is as easy and effective as possible. Cease all administration of nicotine in any form. In a few days withdrawal symptoms will ease up, and in two weeks will stop all together. Then, to avoid ever having to quit again - NEVER TAKE ANOTHER PUFF!
NOTE: This was originally published in 1986. Since then, a number or similar products, (e.g., patches, gums, nasal sprays, and inhalers currently under development), have been or are soon to be introduced as over the counter cessation aids. The same principal applies to them all - they are transferring the delivery system of the drug nicotine. If the smoker simply stops, withdrawal will peak and start to subside within 72 hours. Use of theese agents will unnecessarily prolong the cessation process as well as add to the expense.